Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 8, NWS Tucson, AZ

April 18, 20226 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Apr 18, 2022, 1:44 PM MST for 6 counties in Arizona. It took effect at Apr 19, 2022, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2022, 1:44 PM MST (20:44 UTC)
In effect from
Apr 19, 2022, 11:00 AM MST
Expired
Apr 19, 2022, 8:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4338 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS85 KTWC 182044
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
144 PM MST Mon Apr 18 2022

AZZ152>154-191200-
/O.NEW.KTWC.FW.W.0008.220419T1800Z-220420T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
144 PM MST Mon Apr 18 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST TUESDAY FOR
LOW HUMIDITY, STRONG WINDS, AND VERY HIGH FIRE DANGER RATINGS FOR
FIRE WEATHER ZONES 152, 153, AND 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Tuesday. 

* AFFECTED AREA...Fire weather zone 152, 153, and 154.

* TIMING...Late Tuesday morning through Tuesday evening.

* WINDS...West at 20 to 25 MPH gusting up to 35 MPH with locally
  higher winds possible over the higher elevations.

* RELATIVE HUMIDITY...6 to 12 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
705 
WWUS85 KTWC 190917
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
217 AM MST Tue Apr 19 2022

AZZ150-151-200300-
/O.EXA.KTWC.FW.W.0008.220419T1800Z-220420T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-
217 AM MST Tue Apr 19 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING FOR LOW RELATIVE HUMIDITY, STRONG WINDS AND A HIGH 
TO VERY HIGH FIRE DANGER RATING FOR FIRE WEATHER ZONES 150 AND 
151...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM MST
this evening. 

* AFFECTED AREA...Fire weather zone 150. Fire weather zone 151.

* TIMING...11 AM MST to 8 PM MST today.

* WINDS...West at 15 to 25 mph gusting up to 35 mph. 

* RELATIVE HUMIDITY...5 to 10 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ152>154-200300-
/O.CON.KTWC.FW.W.0008.220419T1800Z-220420T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
217 AM MST Tue Apr 19 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR LOW RELATIVE HUMIDITY, STRONG WINDS AND
A HIGH TO VERY HIGH FIRE DANGER RATING FOR FIRE WEATHER ZONES 
152, 153, AND 154...

* AFFECTED AREA...Fire weather zone 152. Fire weather zone 
  153. Fire weather zone 154. 

* TIMING...11 AM MST to 8 PM MST today.

* WINDS...West at 15 to 25 mph gusting up to 35 mph with locally 
  higher winds possible over the higher elevations. 

* RELATIVE HUMIDITY...6 to 14 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
812 
WWUS85 KTWC 200251
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
751 PM MST Tue Apr 19 2022

AZZ150>154-200400-
/O.EXP.KTWC.FW.W.0008.000000T0000Z-220420T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
751 PM MST Tue Apr 19 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR LOW
RELATIVE HUMIDITY, STRONG WINDS AND A HIGH TO VERY HIGH FIRE
DANGER RATING FOR FIRE WEATHER ZONES 152, 153, AND 154...

Winds have eased well below critical levels with gradually rising
humdity levels. Therefore, the Red Flag Warning will be allowed to
expire at 8 PM as scheduled. 

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 18, 2:56 AM MST, 10 hours 48 minutes earlier.

Area forecast discussion, Apr 18, 2:56 AM MST, 10 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
256 AM MST Mon Apr 18 2022

.SYNOPSIS...Dry conditions with a warming trend pushing temperatures
back to well above average today into most of this week. Breezy
at times, especially Friday.

&&

.DISCUSSION...Today will be a hot one for April with highs in the
90s across most of the lower elevations with record to near record
high temperatures. See climate section below. A few isolated spots
across western Pima county will be near 100 degrees today. High
clouds will also be on the increase late this morning into this
afternoon. Remaining very warm to hot for April tomorrow under
zonal flow aloft. Cooler temperatures Wed/Thu but still above
normal before more substantial cooling occurs Friday and Saturday
as a Pacific trof moves through the western CONUS. Gusty winds,
blowing dust and fire weather issues main concerns for Friday.

&&

.AVIATION...Valid through 19/12z.
SKC thru 18/18z then high clouds AOA 20k ft MSL increase from the
west thru 19/00z. After 19/00z thru end of valid pd, BKN clouds
AOA 20k ft MSL. SFC winds west/northwest 8-12 kts with gusts to
20 kts this afternoon. Otherwise expect terrain driven winds less
than 10 mph. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Drier air will remain in place for the next seven
days with minimum relative humidity values less than 10 percent.
20-foot winds will mostly be terrain driven with typical
springtime afternoon gustiness due to surface heating, especially
for areas east of Tucson. Tuesday could see brief and localized
fire weather conditions for parts of northern Graham and Greenlee
counties. A weather system is expected to impact the region late
in the week with strong gusty winds expected Friday. Critical
fire weather conditions will be possible for areas east of Tucson
Friday.

&&

.CLIMATE...

Record or near record high temperatures today, April 18.

                        Forecast  Record/Year
Tucson Intl Airport        97       98  /1989
Ajo                        97      101  /1962
Kitt Peak                  81       80  /1962
Organ Pipe Cactus          99      101  /1962
Picacho Peak               98      100  /1989
Safford Ag Station         97       95  /1962
Sierra Vista               92       92  /1989
Tombstone                  93       95  /1989
Willcox                    93       92  /1962

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.